Self-reported adverse reactions associated with topical ophthalmic medication use: a cross-sectional survey

  • Samuel Kyei | skyei@ucc.edu.gh Department of Optometry, School of Physical Sciences, University of Cape Coast, Ghana.
  • George Asumeng Koffuor Department of Pharmacology, College of Health Sciences, Faculty of Pharmacy and Pharmaceutical Sciences, Kwame Nkrumah University of Science and Technology, Kumasi, Ghana.
  • Elvis Ofori Ameyaw Department of Biomedical and Forensic Sciences, School of Biological Sciences, University of Cape Coast, Ghana.
  • Paul Ramkissoon Discipline of Optometry School of Health Sciences, College of Health Sciences, University of KwaZulu Natal, South Africa.
  • Daniel Adu-Agyeman Department of Optometry, School of Physical Sciences, University of Cape Coast, Ghana.

Abstract

The aim of this study was to investigate self-reported adverse reactions associated with the use of topical ophthalmic medications. A cross-sectional survey, involving 500 ophthalmic patients recruited from three eye care facilities in the Central Region of Ghana was conducted. A structured questionnaire was administered to participants to collect data on demographics, name of drug, dosage form, and dosing frequency of ophthalmic medications used, as well as adverse reactions experienced. The pHs of frequently prescribed ophthalmic medications to the patients were measured. The prevalence of reported adverse drug reaction [predominantly burning sensation (55%), blurry vision (22%) and itching (13%)] was 44.8%. More Females reported adverse drug reactions than males (χ2=26.24, P<0.001). The aged reported more adverse reaction than others (P<0.01). Patients using cream ophthalmic medications reported more adverse drug reactions than those using other dosage forms (χ2=8.80, P=0.024). The pHs of the commonly prescribed ophthalmic medications measured ranged between 4.44-7.37 (desired: 6.6-7.8). There is a high prevalence of reported symptoms of adverse drug reactions among this clinical population attributable to the acid/base status of the drug agent.

Dimensions

Altmetric

PlumX Metrics

Downloads

Download data is not yet available.
Published
2014-06-17
Info
Issue
Section
Original Articles
Keywords:
ophthalmic medications, adverse events, burning sensation, Ghana
Statistics
  • Abstract views: 2732

  • PDF: 1110
How to Cite
Kyei, S., Koffuor, G. A., Ameyaw, E. O., Ramkissoon, P., & Adu-Agyeman, D. (2014). Self-reported adverse reactions associated with topical ophthalmic medication use: a cross-sectional survey. Drugs and Therapy Studies, 4(1). https://doi.org/10.4081/dts.2014.5278